Background Proton pump inhibitors (PPIs) have a well-established safety profile. However, concerns have been raised about a potential relationship between PPI-induced hypergastrinaemia and the development of enterochromaffin-like (ECL) cell hyperplasia, neuroendocrine tumours and gastric cancer during long-term therapy. Aim To review the effects of long-term PPI use on serum gastrin levels and gastric histopathology. Methods A systematic literature search was conducted in PubMed on 21 April 2015 to identify studies reporting the effects of long-term (defined as >3 years) PPI use on gastrin levels and gastric histopathology. Results A total of 16 studies (1920 patients) met the inclusion criteria. During long-term PPI therapy, mean gastrin levels rose to one to three times the upper limit of the normal range (∼100 pg/mL), and an increased prevalence of ECL cell hyperplasia was observed (+7.8-52.0%). Helicobacter pylori-positive patients had a significantly increased risk of developing ECL linear/micronodular hyperplasia compared with H. pylori-negative patients [OR: 2.45 (95% CI: 1.47-4.10), P = 0.0006]; however, no evidence of neoplastic changes was found. The risk of corpus atrophy was markedly higher in H. pylori-positive patients than in H. pylori-negative patients [OR: 11.45 (95% CI: 6.25-20.99), P < 0.00001]. Not a single case of gastric adenocarcinoma was found. Conclusions Long-term PPI therapy induced moderate hypergastrinaemia in most patients and an increased prevalence of ECL cell hyperplasia. H. pylori-positive patients receiving long-term PPI therapy were exposed to a higher risk of corpus atrophy than H. pylori-negative patients. No neuroendocrine tumours or gastric cancers were found.
ASJC Scopus subject areas
- Pharmacology (medical)